Lobachevskii Journal of Mathematics

, Volume 37, Issue 4, pp 466–496 | Cite as

Confidence intervals for a ratio of binomial proportions based on direct and inverse sampling schemes

Article
  • 34 Downloads

Abstract

A general problem of the interval estimation for a ratio of two proportions p 1/p 2 according to data from two independent samples is considered. Each sample may be obtained in the framework of direct or inverse binomial sampling. Asymptotic confidence intervals are constructed in accordance with different types of sampling schemes with an application, where it is possible, of unbiased estimations of success probabilities and also their logarithms. Since methods of constructing confidence intervals in the situations when values for the both samples are obtained for identical sample schemes (for only direct or only inverse binomial sampling) are already developed and well known, the main purpose of this paper is the investigation of constructing confidence intervals in two cases that correspond to different sampling schemes (one is direct, another is inverse). In this situation it is possible to plan the sample size for the second sample according to the number of successes in the first sample. This, as it is shown by the results of statistical modeling, provides the intervals with confidence level which closer to the nominal value. Our goal is to show that the normal approximations (which are relatively simple) for estimates of p 1/p 2 and their logarithms are reliable for a construction of confidence intervals. The main criterion of our judgment is the closeness of the confidence coefficient to the nominal confidence level. It is proved theoretically and shown by statistically modeled data that the scheme of inverse binomial sampling with planning of the size in the second sample is preferred. Main probability characteristics of intervals corresponding to all possible combinations of sampling schemes are investigated by the Monte-Carlo method. Estimations of coverage probability, expectation and standard deviation of interval widths are collected in tables and some recommendations for an application of each of the intervals obtained are presented. Finally, a sufficient and complete review of the literature for the problem is also presented.

Keywords and phrases

Confidence limits ratio of binomial proportions inverse binomial sampling asymptotic confidence limits 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    E. L. Lehmann, Testing Statistical Hypothesis, 2nd ed. (Springer, New York, 1986).CrossRefMATHGoogle Scholar
  2. 2.
    E. L. Lehmann, Theory of Point Estimation, 2nd ed. (Springer, New York, 1998).MATHGoogle Scholar
  3. 3.
    V. G. Voinov and M. S. Nikulin, Unbiased Estimators and Their Applications, Vol. 1: Univariate Case (Kluwer Academic, Dordrecht, 1993).CrossRefMATHGoogle Scholar
  4. 4.
    G. E. Noether, J. Amer. Statist. Assoc. 52, 36–45 (1957).MathSciNetCrossRefGoogle Scholar
  5. 5.
    I. Guttman, Biometrika 45, 565–567 (1958).MathSciNetCrossRefGoogle Scholar
  6. 6.
    M. C. Sheps, Biometrics 15, 87–89 (1959).CrossRefGoogle Scholar
  7. 7.
    B. J. McNeil, E. Keeler, and S. J. Adelstein, New England J. Med. 293, 211–215 (1975).CrossRefGoogle Scholar
  8. 8.
    D. G. Thomas and J. J. Gart, J. Amer. Statist. Assoc. 72, 73–76 (1977).CrossRefGoogle Scholar
  9. 9.
    T. J. Santher and M. K. Snell, J. Amer. Statist. Assoc. 75, 386–394 (1980).MathSciNetGoogle Scholar
  10. 10.
    D. Katz, J. Baptista, S. P. Azen, and M. C. Pike, Biometrics 34, 469–474 (1978).CrossRefGoogle Scholar
  11. 11.
    B. J. R. Bailey, Biometrics 43, 201–205 (1987).CrossRefGoogle Scholar
  12. 12.
    J. Cornfield, “A statistical problem arising from retrospective studies,” in Proceedings of the Third Berkeley Symposium on Mathematical Statistics and Probability, Ed. by J. Neyman (University of California Press, Berkeley, 1956), Vol. 4, pp. 135–148.Google Scholar
  13. 13.
    P. A. R. Koopman, Biometrics 40, 513–517 (1984).CrossRefGoogle Scholar
  14. 14.
    O. Miettinen and M. Nurminen, Statist. Med., 4, 213–226 (1985).CrossRefGoogle Scholar
  15. 15.
    J. J. Gart and J. Nam, Biometrics 44, 323–338 (1988).MathSciNetCrossRefGoogle Scholar
  16. 16.
    J. J. Gart and J. Nam, Biometrics 46, 637–643 (1990).MathSciNetCrossRefGoogle Scholar
  17. 17.
    J. J. Gart, Biometrika 72, 673–677 (1985).MathSciNetGoogle Scholar
  18. 18.
    J. Nam, Biom. J. 37, 375–379 (1995).CrossRefGoogle Scholar
  19. 19.
    E. J. Bedrick, Biometrics 43, 993–998 (1987).MathSciNetCrossRefGoogle Scholar
  20. 20.
    A. Kinsella, The Statistician 36, 345–347 (1987).CrossRefGoogle Scholar
  21. 21.
    P. K. Coe and A. C. Tamhane, Commun. Statist. Simul. and Comput. 22 4, 925–938 (1993).CrossRefGoogle Scholar
  22. 22.
    J. Nam and W. C. Blackwelder, Statist. Med. 21, 689–699 (2002).CrossRefGoogle Scholar
  23. 23.
    D. J. Bonett and R. M. Price, Statist. Med. 25, 3039–3047 (2006).MathSciNetCrossRefGoogle Scholar
  24. 24.
    P. Mukhopadhyay, Exact Tests and Exact Confidence Intervals for the Ratio of Two Binomial Proportion (North Carolina State University Libraries, Raleigh, 2003).Google Scholar
  25. 25.
    B. M. Bennett, Biom. J. 23, 69–72 (1981).CrossRefGoogle Scholar
  26. 26.
    C. Roberts, Biom. J. 35, 581–587 (1993).CrossRefGoogle Scholar
  27. 27.
    K. J. Lui, Biom. J. 38 6, 669–680 (1996).CrossRefGoogle Scholar
  28. 28.
    K. J. Lui, Biom. J. 37, 965–971 (1995).CrossRefGoogle Scholar
  29. 29.
    K. J. Lui, Environmetrics 12, 539–546 (2001).CrossRefGoogle Scholar
  30. 30.
    K. J. Lui, Statist. Med. 14, 1471–1477 (1995).CrossRefGoogle Scholar
  31. 31.
    K. J. Lui, Biom. J. 38, 221–229 (1996).CrossRefGoogle Scholar
  32. 32.
    K. J. Lui, Biom. J. 48, 131–143 (2006).MathSciNetCrossRefGoogle Scholar
  33. 33.
    W. Wu, Y. Zuo, H. Li, S. Jiang, J. Kunming Univ. Sci. Technol. (Sci. and Technology) 34 5, 108–111 (2009) [in Chinese].Google Scholar
  34. 34.
    H. Cho, J. Statist. Plann. Inf. 137, 2336–2346 (2007).CrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2016

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsThammasat University, Rangsit CenterPathumthaniThailand
  2. 2.Department ofMathematics and StatisticsUniversity of Regina, ReginaSaskatchewanCanada
  3. 3.Department of Mathematical StatisticsKazan (Volga Region) Federal University, Institute of Computational Mathematics and Information TechnologiesTatarstanRussia

Personalised recommendations